Missouri, 2017

Flash Flooding and Flood in Missouri, April 29, 2017

April 29, 2017 · NWS PAH · 3 events in 2 counties and zones

During the evening, clusters of storms developed just north of a surface warm front that extended from the Missouri bootheel northeastward along the Ohio River. The warm front became stationary, and the area of storms tracked across the same areas through the overnight and early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the evening, clusters of storms developed just north of a surface warm front that extended from the Missouri bootheel northeastward along the Ohio River. The warm front became stationary, and the area of storms tracked across the same areas through the overnight and early morning hours. The repeated bouts of heavy-rain producing storms lasted 8 to 12 hours, resulting in excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 2:58 AM CST, 2 minutes earlier.

Area forecast discussion, Apr 29, 2:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
358 AM CDT Sat Apr 29 2017

.SHORT TERM...(Today through Monday night)
Issued at 358 AM CDT Sat Apr 29 2017

Flash Flood Watch, including the extension from the Friday
afternoon package into Southwest Indiana and the border counties
into Northwest Kentucky will remain in effect until Sunday
evening.

Unidirectional wind fields above 5kft MSL on the KPAH WSR-88D is
helping to main sufficient shear for updrafts above the elevated
warm front (now stalled frontal boundary). Below 5kft MSL, there
is sufficient directional shear, with W-SWly 50kt 850 mb winds
riding over the frontal zone. The combination is supporting linear
bands with updrafts sufficient to support hail as well as
excessive amounts of rain given the rich low level moisture
transport and training taking place along and just north of the
frontal boundary. With pristine (not polluted by convection)
moisture inflow under the EML south of the frontal boundary,
excessive rainfall amounts will continue through daybreak.

Should see some relaxation of inflow along the boundary as the low
level jet diminishes by mid-morning.

Utilized Weather Prediction Center (WPC) QPF (rainfall amount)
estimates for remainder of Flash Flood Watch period.

The vast majority of the highest QPF will be retracted back to
the Southeast Missouri Foothills this morning as upper low deepens
over the Four Corners area and sharpens the frontal zone in
Arkansas and Southern Missouri. As the upper low ejects out this
evening and overnight into Sunday morning, the boundary will lift,
but convective line segments will move likely regenerate into
Southeast Missouri, supporting additional strong to severe
thunderstorm activity. Given the slow eastward progression of this
system, excessive rainfall will still be a major concern and
threat.

By Sunday, the WFO PAH forecast area will be well into the warm
sector. There will be the potential of some pre-frontal convective
activity in the 15-21z (10 am - 4 pm) time frame on Sunday, which
may muddle severe potential across parts of West Kentucky.
However, given the wind fields expected across the cold front as
it moves slowly east through the daytime hours on Sunday, there
will still be the potential for damaging winds along the front and
possibly some embedded tornadoes along the frontal boundary.

Once the cold front moves through Sunday night, cooler and drier
air should dominate Monday through Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CDT Sat Apr 29 2017

The signal still remains consistent for a midweek system to
follow in behind the exiting closed low as it moves into the Great
Lakes and eastern Canada. The medium range guidance has been
suggesting a stronger shortwave will deepen in the northwest flow
and impacting the WFO PAH forecast area beginning late Tuesday and
persisting into Wednesday, before the trough axis moves through on
Thursday. Dry weather is then expected for the remainder of
extended forecast period as ridging builds into the area.

There still appears to be the potential for a band of southwest to
northeast oriented of heavy rainfall. The placement of this band
is still variable given the variability of medium range model
solutions, so will just highlight in the hazardous weather outlook
for now.

&&

.AVIATION...
Issued at 12454 am CDT Sat Apr 29 2017

The ESRL HRRR CAM guidance appears to be a good proxy for
convective activity through the forecast period. From forecast
issuance through at least 14z Saturday, added a periodic intrusion
into MVFR to brief IFR category for ceilings and visibilities due
to thunderstorms. Transitioned to VFR category for WFO PAH TAF
locations after 15z, as these locations move fully into the capped
warm sector.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

SHORT TERM...Smith
LONG TERM...Smith
HYDROLOGY...Smith
Hazardous weather outlook, Apr 28, 1:13 PM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 29, 12:17 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/29/2017  M2.77 INCH       VANDERBURGH        IN   ASOS

            5-HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Apr 29, 12:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/29/2017  E3.50 INCH       GALLATIN           IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 29, 1:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/29/2017                   SALINE             IL   BROADCAST MEDIA

            NEARLY 10 SQUARE BLOCKS IMPASSABLE. REPORT RELAYED
            THROUGH MEDIA.

&&

SMITTY
Local storm report, Apr 29, 1:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
04/29/2017                   HENDERSON          KY   STORM CHASER

            7 INCHES OF FLOWING WATER ACROSS GREEN STREET. LOWER
            PROFILE VEHICLES STRUGGLING TO PASS.

&&

CTN
Local storm report, Apr 29, 2:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             EVANSVILLE              37.98N 87.54W
04/29/2017  M1.00 INCH       VANDERBURGH        IN   FIRE DEPT/RESCUE

            ON HIGHWAY 41 NORTH OF THE AIRPORT.

&&

CTN
Local storm report, Apr 29, 2:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             MCCUTCHANVILLE          38.06N 87.52W
04/29/2017  M1.25 INCH       VANDERBURGH        IN   BROADCAST MEDIA

&&

CTN

The radar

The St Louis radar (KLSX), 119 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Perry

When
April 29, 3:00 AM CST to 8:00 AM CST
Where
Perry County, 2 mi NW of Mc Bride to 1.32 mi S of Wittenburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.850, -89.856

Highway 51 was closed at McBride Hill due to a mudslide. Portions of State Highways A, C, E, and M were also closed across the southern and eastern parts of the county. A co-operative observer measured a 24-hour total of 4.59 inches at the Perryville water plant.

Flash Flood, Cape Girardeau

When
April 29, 3:00 AM CST to 8:00 AM CST
Where
Cape Girardeau County, Arnsberg to 2.13 mi SSW of Oak Ridge
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.570, -89.780

Floodwaters stranded multiple persons in northern Cape Girardeau County. Fire and rescue agencies from throughout the county were dispatched to assist with the water rescues. No injuries were reported.

Flood, Perry

When
April 29, 8:00 AM CST to 5:00 PM CST
Where
Perry County, Mc Bride to Wittenburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.830, -89.830

The overnight flash flooding transitioned to a longer duration flooding situation. Eight residences were evacuated as a result of flooding from the morning heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687748, 690289, 689667.